Optimal control of martingales in a radially symmetric environment

Alexander M.G. Cox, Benjamin A. Robinson

Research output: Contribution to journalArticlepeer-review

1 Citation (SciVal)


We study a stochastic control problem for continuous multidimensional martingales with fixed quadratic variation. In a radially symmetric environment, we are able to find an explicit solution to the control problem and find an optimal strategy. We show that it is optimal to switch between two strategies, depending only on the radius of the controlled process. The optimal strategies correspond to purely radial and purely tangential motion. It is notable that the value function exhibits smooth fit even when switching to tangential motion, where the radius of the optimal process is deterministic. Under sufficient regularity on the cost function, we prove optimality via viscosity solutions of a Hamilton–Jacobi–Bellman equation. We extend the results to cost functions that may become infinite at the origin. Extra care is required to solve the control problem in this case, since it is not clear how to define the optimal strategy with deterministic radius at the origin. Our results generalise some problems recently considered in Stochastic Portfolio Theory and Martingale Optimal Transport.

Original languageEnglish
Pages (from-to)149-198
Number of pages50
JournalStochastic Processes and their Applications
Early online date2 Feb 2023
Publication statusPublished - 31 May 2023

Bibliographical note

Funding Information:
BR is supported by a scholarship from the EPSRC, UK Centre for Doctoral Training in Statistical Applied Mathematics at Bath (SAMBa), under the project EP/L015684/1 , and by the Austrian Science Fund (FWF) project Y782-N25 .

ASJC Scopus subject areas

  • Statistics and Probability
  • Modelling and Simulation
  • Applied Mathematics


Dive into the research topics of 'Optimal control of martingales in a radially symmetric environment'. Together they form a unique fingerprint.

Cite this